Doctors Lounge - Gynecology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Gynecology Answers List
- Mon Jan 10, 2005 1:08 pm
I'm on my 3rd month of taking birth control (Ovcon 35) This has made my period very regular. However, with this pack of pills, I started my period over a week early. At first it was dark and not much was there, now it is more red and a little heavier which makes me think it really is my period. Should I be worried or is this just a normal side effect of birth control, especially since I have only been taking it for a few months. Any idea what this could be? Thank you!
| Dr. Tamer Fouad
- Wed Jan 04, 2006 6:02 pm
Ocvon is an oral contraceptive pill (OCP) that contains 0.4 mg norethindrone/35 mcg ethinyl estradiol.
Bleeding is common during the first three months of OCP use.
The term "breakthrough bleeding" refers to bleeding at an unexpected time during the menstrual cycle, with the bleeding sufficient to require use of a tampon or sanitary napkin. "Spotting" refers to unexpected bleeding that does not require any protection. The term "intermenstrual bleeding" simply relates to the timing of abnormal bleeding, not its amount.
If bleeding persists beyond three months, it can be treated with supplemental estrogen and/or a nonsteroidal anti-inflammatory drug (NSAID). Other options are to change to an OCP with a higher estrogen content or to a different formulation (i.e., a low-dose OCP containing a different progestin). Management strategies for women with abnormal uterine bleeding who are using progestin-only contraceptive methods include counseling and reassurance, as well as the administration of supplemental estrogen and/or an NSAID during bleeding episodes.
1. Thorneycroft IH. Cycle control with oral contraceptives: a review of the literature. Am J Obstet Gynecol 1999;180(2 pt 2):280-7.